Wisconsin, 2008

Hail and Damaging Winds in Wisconsin, April 25, 2008

April 25, 2008 · NWS GRB · 23 events in 10 counties and zones

Thunderstorms formed along a frontal boundary as it moved across the area. The strongest storms produced large hail at several locations and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms formed along a frontal boundary as it moved across the area. The strongest storms produced large hail at several locations and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 25, 3:27 PM CST, 42 minutes earlier.

Area forecast discussion, Apr 25, 3:27 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
427 PM CDT FRI APR 25 2008

.SHORT TERM...TONIGHT AND SATURDAY. SATELLITE...RADAR AND SURFACE
OBSERVATIONS ALL INDICATED A COLD FRONT EXTENDING SOUTH FROM A LOW
IN WESTERN WISCONSIN. AND A WARM FRONT EXTENDED EAST OF THE LOW
TO LAKE MICHIGAN. TEMPERATURES IN THE WARM SECTOR OF THE SYSTEM
WERE AROUND 70 DEGREES WITH DEW POINTS NEAR 60 AT 21Z...AND THERE
WAS A LINE OF THUNDERSTORMS FROM CENTRAL WISCONSIN TO EASTERN
MISSOURI. SEVERE STORMS ARE POSSIBLE WITH THIS LINE OF THUNDERSTORMS
AND THERE IS THE POTENTIAL FOR TORNADOES THROUGH EARLY EVENING IN
THE STRONG SHEAR ENVIRONMENT. ONCE THE FRONT PASSES THROUGH THE
STATE...ONLY SOME WRAP AROUND PRECIPITATION IS EXPECTED THROUGH
SATURDAY. A MIX OF RAIN AND SNOW IS POSSIBLE IN THE NORTH BY LATE
TONIGHT IN STRONG COLD ADVECTION. THE AIRMASS APPEARS COLD ENOUGH
FOR SNOW THERE SATURDAY MORNING...BUT ADDED A MIX WITH RAIN AS
TEMPERATURES WARM UP A BIT DURING THE DAY.

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY. FORECAST FOCUS
CONTINUES TO BE ON A SURFACE SYSTEM THAT IS EXPECTED TO PASS
SOUTHEAST OF WISCONSIN SUNDAY. GFS...NAM AND ECMWF ALL HAD THE LOW
MOVING ALONG THE OHIO RIVER VALLEY. THAT PATH WOULD RESULT IN
PRECIPITATION MAINLY FALLING TO THE SOUTH OF THE FORECAST AREA.
PRECIPITATION CHANCES REMAIN IN THE FORECAST UNTIL THE MID LEVEL
TROUGH AXIS MOVES EAST OF THE STATE. ALTHOUGH THERE IS PLENTY OF
COLD AIR IN PLACE...PRECIPITATION TYPE COULD BE RAIN OR A MIX OF
RAIN AND SNOW AS BOUNDARY LAYER TEMPERATURES WARM UP. A RIDGE
BUILDS INTO THE REGION AROUND THE MIDDLE OF THE WEEK...RESULTING
IN SOME DRY WEATHER BEFORE THE APPROACH OF THE NEXT SYSTEM BRINGS
ANOTHER CHANCE OF PRECIPITATION.
&&

.AVIATION...CONVECTION BECAME MORE WIDESPREAD THIS AFTERNOON AHEAD
OF AN APPROACHING COLD FRONT. CIGS WERE MVFR IN CENTRAL WI AND IFR
OVER MOST OF THE REST OF THE AREA. CIGS FALL INTO THE IFR CATEGORY
BEHIND THE COLD FRONT THIS EVENING AS WINDS SHIFT TO SOUTHWEST.
&&

.MARINE...WITH INCREASING GRADIENT AFTER FROPA...SCA HAS BEEN
ISSUED FOR THE LAKESHORE AND BAY THIS EVENING THROUGH EARLY
SATURDAY EVENING.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MG/MG
Hazardous weather outlook, Apr 25, 10:46 AM CST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1146 AM CDT FRI APR 25 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261415-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1146 AM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING...GENERALLY SOUTH OF AN IRON MOUNTAIN TO MERRILL
LINE. A LOW PRESSURE SYSTEM TRACKING OVER NORTHERN WISCONSIN WILL
DRAG A COLD FRONT OVER THE STATE. A FEW STORMS MAY CONTAIN LOCALLY
HEAVY RAINFALL ALONG WITH GUSTY WINDS AND HAIL. THE POTENTIAL FOR
SEVERE STORMS WILL INCREASE THIS AFTERNOON IF SIGNIFICANT BREAKS
IN THE CLOUD COVER DEVELOP...LEADING TO A MORE UNSTABLE AIR MASS.
IF THIS DOES OCCUR...LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREATS.

AREAS OF DENSE FOG WILL CONTINUE TO REDUCE VISIBILITIES TO BELOW
ONE QUARTER OF A MILE AT TIMES NEAR LAKE MICHIGAN THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LMZ521-522-541>543-261415-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1146 AM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
FORECAST AREA THIS AFTERNOON AND EVENING. A LOW PRESSURE SYSTEM
TRACKING OVER NORTHERN WISCONSIN WILL DRAG A COLD FRONT OVER THE
STATE. A FEW STORMS MAY CONTAIN LOCALLY HEAVY RAINFALL ALONG WITH
GUSTY WINDS AND SMALL HAIL. THE POTENTIAL FOR SEVERE STORMS WILL
INCREASE TODAY IF SIGNIFICANT BREAKS IN THE CLOUD COVER
DEVELOP...LEADING TO A MORE UNSTABLE AIR MASS. IF THIS DOES
OCCUR...LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

AREAS OF DENSE FOG WILL CONTINUE TO REDUCE VISIBILITIES TO
LESS THAN ONE QUARTER OF A MILE AT TIMES OVER THE COASTAL WATERS
INTO THIS EVENING. COOLER AND DRIER WILL CAUSE THE FOG TO LIFT
LATER TONIGHT.

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT MAY DEVELOP LATE TONIGHT IN
THE WAKE OF A STRONG COLD FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE EXPECTED SATURDAY
BEFORE DIMINISHING SATURDAY EVENING.

ECKBERG

The radar

The Green Bay radar (KGRB), 119 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

17 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Portage

When
April 25, 4:09 PM CST
Where
Portage County, 3 mi SW of Stevens Pt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.489, -89.613

Hail, Wood

When
April 25, 4:16 PM CST
Where
Wood County, Port Edwards
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.330, -89.850

Hail, Wood

When
April 25, 4:32 PM CST
Where
Wood County, 1 mi N of Vesper
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.495, -89.970

Hail, Marathon

When
April 25, 4:53 PM CST
Where
Marathon County, Hatley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.880, -89.330

Hail, Winnebago

When
April 25, 4:53 PM CST
Where
Winnebago County, Winchester
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.200, -88.670

Thunderstorm Wind, Outagamie

When
April 25, 5:01 PM CST to 5:03 PM CST
Where
Outagamie County, Appleton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.270, -88.400

High winds from passing thunderstorms knocked down trees in Appleton.

Thunderstorm Wind, Outagamie

When
April 25, 5:03 PM CST
Where
Outagamie County, 3.26 mi ESE of Greenville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.288, -88.466

Thunderstorm winds downed trees at the intersection of Highway 15 and Highway 41.

Thunderstorm Wind, Outagamie

When
April 25, 5:05 PM CST
Where
Outagamie County, (Atw)appleton Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
44.250, -88.520

Outagamie County Regional Airport control tower personnel reported wind gusts to 60 mph at the airport.

Hail, Marathon

When
April 25, 5:07 PM CST
Where
Marathon County, Marathon
Measured
2.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
44.920, -89.830

Baseball size hail caused damage to several vehicles in Marathon City.

Thunderstorm Wind, Brown

When
April 25, 5:25 PM CST
Where
Brown County, 2.29 mi WSW of Green Bay
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.505, -88.061

Thunderstorm winds uprooted trees at the intersection of Thorndale Street and Frank Street in Green Bay.

Hail, Lincoln

When
April 25, 5:44 PM CST
Where
Lincoln County, 0.96 mi SSE of Irma
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.337, -89.665

Golf ball size hail fell at Highway 51 and county road K near Irma.

Hail, Lincoln

When
April 25, 5:50 PM CST
Where
Lincoln County, 0.82 mi SW of Kings
Measured
4 in hail
Reported by
Amateur Radio
Coordinates
45.471, -89.691

Softball size hail fell at Highway 86 and county road D near Tomahawk.

Thunderstorm Wind, Kewaunee

When
April 25, 5:50 PM CST
Where
Kewaunee County, 1.34 mi SW of Thirty Daems
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.588, -87.702

Thunderstorm winds knocked down trees at the intersection of county roads A and K, north of Luxemburg.

Hail, Lincoln

When
April 25, 5:54 PM CST
Where
Lincoln County, 0.76 mi S of Heafford Jct
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
45.539, -89.719

Large hail fell north of the intersection of Highway 8 and county road L.

Thunderstorm Wind, Kewaunee

When
April 25, 6:00 PM CST
Where
Kewaunee County, 1.1 mi NNW of Pilsen
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.465, -87.725

Thunderstorm winds knocked down trees on county road V, south of Luxemburg.

Hail, Lincoln

When
April 25, 6:02 PM CST
Where
Lincoln County, 0.42 mi NNE of Heafford Jct
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.555, -89.716

Golf ball size hail fell on county road L north of Heafford Junction.

Hail, Oneida

When
April 25, 6:05 PM CST
Where
Oneida County, Sugar Camp
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.790, -89.320

Golf ball size hail fell at Sugar Camp.

Hail, Oneida

When
April 25, 6:06 PM CST to 6:07 PM CST
Where
Oneida County, Three Lakes
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.800, -89.170

Large hail fell in downtown Three Lakes and penny size hail covered a parking lot.

Hail, Vilas

When
April 25, 6:15 PM CST
Where
Vilas County, 5 mi NE of Eagle River
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.971, -89.176

Hail, Oneida

When
April 25, 6:15 PM CST
Where
Oneida County, Three Lakes
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
45.800, -89.170

Hail, Oneida

When
April 25, 6:19 PM CST
Where
Oneida County, Harshaw
Measured
1.75 in hail
Reported by
Public
Coordinates
45.670, -89.650

Hail, Oneida

When
April 25, 6:20 PM CST
Where
Oneida County, 3 mi NW of Lake Tomahawk
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.851, -89.644

Hail, Vilas

When
April 25, 8:18 PM CST
Where
Vilas County, Manitowish Waters
Measured
1.75 in hail
Reported by
County Official
Coordinates
46.130, -89.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93075, 93077, 93078, 93080, 93081, 93084, 93085, 95306, 93086, 93088, 93089, 93090, 93091, 93092, 93093, 93094, 93095, 93096, 93097, 95308, 95310, 95311, 93100.